Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 167, NWS Des Moines, IA

September 4, 2012Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 4, 2012, 10:22 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2012, 10:22 PM CDT (03:22 UTC)
Expired
Sep 4, 2012, 10:45 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 10:19 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2236 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2236 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS53 KDMX 050322
SVRDMX
IAC147-151-050345-
/O.NEW.KDMX.SV.W.0167.120905T0322Z-120905T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1022 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...
  POCAHONTAS COUNTY IN NORTHWEST IOWA...

* UNTIL 1045 PM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LINN GROVE TO 6 MILES NORTHEAST OF TRUESDALE TO ALTA...AND
  MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAURENS...POCAHONTAS...EMMETSBURG...RUTHVEN...AYRSHIRE...VARINA...
  HAVELOCK...FONDA...CURLEW...MALLARD...PLOVER...ROLFE...PALMER...
  GILMORE CITY...RODMAN...WEST BEND AND CYLINDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4313 9444 4258 9445 4257 9492 4313 9492
TIME...MOT...LOC 0321Z 265DEG 51KT 4294 9512 4279 9501
          4263 9520
WIND...HAIL 60MPH <.75IN

$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:22 PM CDT, 4 hours earlier.

Area forecast discussion, Sep 4, 6:22 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT TUE SEP 4 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
PRIMARY CONCERN TONIGHT WILL BE CONVECTIVE TRENDS BUT CONFIDENCE IN
THAT EVOLUTION IS DECREASING AS MOST MODELS...HIGH RES EXPLICIT AND
PARAMETERIZED...ARE CURRENTLY OVERZEALOUS IN THEIR DEPICTION OF
PRECIP.  PRESENT SITUATION HAS 80KT JET FROM ROCKIES INTO IA
ENHANCING DEEP/EFFECTIVE SHEAR.  LITTLE IN THE WAY OF LARGE SCALE
FORCING NOTED IMMEDIATELY UPSTREAM HOWEVER WITH RAP ANALYSIS AND
WATER VAPOR IMAGERY FAIRLY BENIGN.  ONLY SIGN OF LARGER SCALE UPWARD
VERTICAL MOTION /UVM/ SEEMS TO BE ACROSS CENTRAL NE NEAR H85/H7
SHORT WAVE PER VISIBLE IMAGERY.  OUR FORECAST AREA SEEMS PRIMED FOR
DEVELOPMENT THERMODYNAMICALLY WITH UNCAPPED 2000-4000 J/KG MLCAPES.
HOWEVER SPOTTY CONVERGENCE AND LITTLE TO NO UVM OVERHEAD HAVE
RESULTED IN NO DEVELOPMENT AS OF YET.  SMALL CELL ALONG HIGHWAY 20
DISSIPATED WHICH IS A SIGNAL THAT WE ARE NOT READY TO GO SURFACE
BASED AND/OR HAVE INSUFFICIENT UPPER LEVEL SUPPORT.

AT THE MOMENT FEEL THAT CONVECTIVE INITIATION IS GOING TO WAIT FOR
AFOREMENTIONED NE UVM ALONG WITH INCREASED SYNOPTIC SCALE FORCING
AHEAD OF MT/DAKOTAS SHORT WAVE AS IT MOVES EAST THIS EVENING.
ECMWF/GFS QG FORCING INCREASES AS IT REACHES MN BY 06Z.  18Z RAP
SUGGESTS WEAKLY CAPPED ELEVATED CAPES 2000 J/KG OR MORE WILL BE IN
PLACE AND CERTAINLY CAPABLE OF SUPPORTING SEVERE WEATHER CONSIDERING
OUR PROXIMITY TO THE JET.  DCAPES SHOULD REMAIN QUITE HIGH
OVERNIGHT WITH SOUNDINGS SHOWING PLENTY OF DRY AIR BELOW 3KM.  THUS
EXPECT NE CONVECTION TO SLOWLY DEVELOP AND MATURE AS IT REACHES IA
MUCAPE AXIS WITH DAMAGING WINDS AND HAIL QUITE POSSIBLE.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
FORECAST CONCERNS FOR WEDNESDAY WILL DEAL WITH A STRONG COLD FRONT
PUSHING ACROSS THE FORECAST AREA DURING THE MORNING AIDED BY A
POTENT SHORT WAVE SWEEPING ACROSS THE NORTHERN PLAINS INTO IA.  MOST
OF THE CAPE AND SHEAR ARE AHEAD OF THE BOUNDARY SO ONGOING
CONVECTION FROM THE OVERNIGHT WILL AFFECT THE EASTERN HALF OR SO OF
THE FORECAST AREA.  BEHIND THE FRONT MUCH COOLER AND DRIER AIR WILL
PUSH INTO CENTRAL IOWA DURING THE AFTERNOON SO ANY THUNDERSTORM
THREAT IN THE AFTERNOON WILL BE CONFINED TO THE FAR SOUTHEAST
PORTION OF CENTRAL IOWA ON EAST.  BEYOND WEDNESDAY WE BEGIN OUR
SLIDE IN TEMPS AS HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT THROUGH
LATE THURSDAY.  WARM ADVECTION OCCURS THURSDAY NIGHT AHEAD OF THE
NEXT SYSTEM TO AFFECT THE AREA. ON FRIDAY THETA ADVECTION INCREASES
AND A SECOND SHORT WAVE ROTATES THROUGH THE NORTHERN AND CENTRAL
PLAINS BRINGING AND ANOTHER FRONT WILL PUSH ACROSS IOWA BRINGING A
REINFORCING SHOT OF COLD AIR.  SHOWERS AND ISOLATED THUNDERSTORMS
WILL OCCUR WITH THIS FOLLOWED BY SOME VERY COOL AIR.  TEMPERATURES
OVER THE WEEKEND WILL ACTUALLY BE BELOW NORMAL BUT IT WILL BE DRY.

&&

.AVIATION...05/00Z
AFTERNOON CONVECTIVE DEVELOPMENT OCCURRED NE AND WEST OF
SITES...THEREFORE HAVE DELAYED ONSET OF PRECIPITATION UNTIL
LATER...WHEN DEVELOPMENT IN NEBRASKA PUSHES EAST INTO AREA. HAVE
ONLY INCLUDED TS MENTION AT KFOD AND KDSM WITH DELAY IN TIMING...BUT
COULD SEE AT ALL SITES. CEILINGS WILL REMAIN PRIMARILY VFR WITH HIGH
BASED STORMS...BUT COULD SEE PERIODS OF MVFR OR LOWER CEILINGS IF
STORMS AFFECT SITES. NOT ENOUGH CONFIDENCE TO INCLUDE MENTION ATTM.
AS SYSTEM PUSHES EAST...CONDITIONS WILL BE DRY WITH VFR CEILINGS
WEDNESDAY AFTERNOON. HOWEVER...WINDS WILL BE GUSTY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...FAB
AVIATION...AWB
Hazardous weather outlook, Sep 4, 3:39 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT TUE SEP 4 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-
339 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FAR
NORTHEAST...AND THEN ACROSS WESTERN IOWA DURING THE EVENING
PROGRESSING EASTWARD INTO THE STATE OVERNIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH THE MAIN THREATS DAMAGING WIND AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THURSDAY NIGHT INTO FRIDAY. AT THIS TIME...ANY THREAT FOR SEVERE
WEATHER APPEARS QUITE LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT.

IAZ062-074-075-081>086-092>097-051100-
POWESHIEK-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
339 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE
STORM WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...WITH ADDITIONAL STORMS THURSDAY
NIGHT INTO FRIDAY. AT THIS TIME...ANY THREAT FOR SEVERE WEATHER
APPEARS LIMITED.

.SPOTTER INFORMATION STATEMENT...

SOME BRIEF SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

SMALL

In the hours before

Special weather statement, Sep 4, 10:08 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT TUE SEP 4 2012

IAZ005-015-023-024-033>035-044-045-050330-
CALHOUN-CARROLL-CRAWFORD-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-
1008 PM CDT TUE SEP 4 2012

...GUSTY WINDS WILL AFFECT THE AREA FROM THUNDERSTORMS WELL TOT HE
NORTHWEST...

AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 69 MILES NORTH OF
CARROLL TO 36 MILES NORTH OF CARROLL TO 37 MILES WEST OF DENISON...
MOVING SOUTHEAST AT 50 MPH.

THOUGH THESE STORMS WILL REMAIN TO THE NORTH OF THE AREA FOR THE
MOST PART...WINDS OF UP TO 50 MPH CAN BE EXPECTED TO EXTEND WELL
AHEAD OF THE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SCHLESWIG...          SAC CITY...           RODMAN...
  POCAHONTAS...         PLOVER...             FONDA...
  CHARTER OAK...        WHITTEMORE...         WEST BEND...
  LYTTON...             LAKE VIEW...          KIRON...
  YETTER...             WALL LAKE...          ROLFE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:01 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto44 min
Sep 4, 10:44 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto46 min
Sep 4, 10:47 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas43 min
Sep 4, 11:09 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago51 min
Sep 4, 11:37 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth38 min
Sep 5, 12:14 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth16 min
Sep 5, 12:14 AM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster46 min
Sep 5, 1:09 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.